Wisconsin, 2014

Hail and Heavy Rain in Wisconsin, August 18, 2014

August 18, 2014 · NWS ARX · 2 events in 2 counties and zones

Three people were killed in a Trempealeau County car crashed that occurred during the morning of August 18th. The crash happened during a thunderstorm that was producing heavy rain at the time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Three people were killed in a Trempealeau County car crashed that occurred during the morning of August 18th. The crash happened during a thunderstorm that was producing heavy rain at the time. Other thunderstorms developed across central Wisconsin during the evening of August 18th along a nearly stationary front. Quarter sized hail fell in Necedah (Juneau County) with one of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:27 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 18, 5:27 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
627 AM CDT MON AUG 18 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT MON AUG 18 2014

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED TROUGHING FROM LAKE WINNIPEG INTO THE DAKOTAS AND RIDGING
OVER MICHIGAN. BETWEEN THESE TWO FEATURES...THERE WERE SHORTWAVES
NEAR LA CROSSE AND IN SOUTHEAST SOUTH DAKOTA. DPVA FROM THE FORMER
SHORTWAVE...COMBINED WITH A ZONE OF 850MB MOISTURE TRANSPORT WHICH
EXTENDED FROM NORTH CENTRAL IA INTO NORTH CENTRAL WI...HAS RESULTED
IN SCATTERED TO NUMEROUS CONVECTION OVER THE NORTHWEST HALF OF THE
FORECAST AREA. PRECIPITABLE WATER VALUES FROM THE RAP SHOW VALUES OF
1.5-1.8 INCHES IN GENERAL...HIGHEST WITHIN THE CONVECTION. THESE
HIGH VALUES HAS ALLOWED CONVECTION TO HAVE HEAVY RAINFALL RATES...
WITH UPWARDS OF 2 INCHES PER HOUR FROM THE ONE THAT WENT THROUGH THE
ROCHESTER AREA LATE LAST EVENING. TO THE WEST...ANOTHER ZONE OF 1.5-
1.8 INCH PRECIPITABLE WATER WAS PRESENT OVER FAR WESTERN MN...AHEAD
OF THE DAKOTAS UPPER TROUGH AND SOUTHEAST SOUTH DAKOTA SHORTWAVE.
DPVA FROM THESE FEATURES ACTING ON THE MOISTURE RESULTING IN
ISOLATED SHOWER AND STORM ACTIVITY IN FAR WESTERN MN TOO.

THE UPPER TROUGH FROM LAKE WINNIPEG INTO THE DAKOTAS REMAINS ON
TRACK TO MOVE INTO THE FORECAST AREA TONIGHT. PRETTY MUCH ALL DAY
TODAY THROUGH THE EVENING HOURS THE FORECAST AREA IS UNDER FALLING
500MB HEIGHTS. COMBINE THIS WITH A SERIES OF SHORTWAVES COMING
THROUGH FROM THE TROUGH SUCH AS THAT ONE IN SOUTHEAST SOUTH
DAKOTA...THE 1.5-1.8 INCH PRECIPITABLE WATER AIRMASS IN PLACE...AND
DAYTIME HEATING TO ADD EVEN MORE INSTABILITY...RESULTS IN A VERY
FAVORABLE SETUP FOR CONVECTION. THE MAJORITY OF THE FORECAST AREA
SHOULD SEE RAIN OVER THE NEXT 18 HOURS...WITH CORRIDORS OF HEAVIER
RAIN POSSIBLE DUE TO THE HIGH PRECIPITABLE WATER VALUES.
SPECIFICALLY TIMING THE WET AND DRY PERIODS IS VERY PROBLEMATIC...
BUT IN GENERAL IT SEEMS AS IF THERE COULD BE A DRY PERIOD AROUND MID-
MORNING. THIS WOULD CORRELATE WITH THE WEAKENING OF THE LOW LEVEL
JET AND A PERIOD OF SUBSIDENCE BETWEEN THE DEPARTING LA CROSSE
SHORTWAVE AND THE OTHER SHORTWAVE COMING IN FROM THE SIOUX FALLS.
WE\LL SEE. THE AFTERNOON INTO THE EARLY EVENING HOURS CERTAINLY BODE
WELL FOR CONVECTION WITH THE DAYTIME INSTABILITY HELP...THUS HIGHEST
CHANCES ARE CENTERED THEN. EVEN DURING THIS TIME FRAME...THERE COULD
BE 2-3 HOUR BREAKS BETWEEN ROUNDS OF CONVECTION. ANOTHER SPECIFIC
NOTE...IT WOULD APPEAR THE SOUTHEAST END OF THE FORECAST AREA MAY
NOT GET HIT WITH MUCH CONVECTION UNTIL LATE AFTERNOON OR THE EVENING
HOURS.

LOOK FOR THE CONVECTION TO PUSH OFF TO THE EAST LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS...DUE TO A COMBINATION OF
SUBSIDENCE WORKING IN FROM THE WEST WITH THE TROUGH MOVING IN
PLACE...AS WELL AS LOSS OF DAYTIME HEATING DIMINISHING INSTABILITY.
A COLD FRONTAL PASSAGE LOOKS TO OCCUR AS WELL TONIGHT TO AID IN THE
DIMINISHING TREND.

REGARDING SEVERE WEATHER POTENTIAL...LOOKING AT SHEAR...WE MAY
NEED TO WATCH THE LATE AFTERNOON AND EVENING HOURS. AT 00Z...THE 0-
3KM SHEAR CLIMBS TO 25 KT AROUND I-90 AND 30-35 KT IN NORTHEAST
IOWA. IF CONVECTION EXISTS INTO THESE REGIONS...THEY MAY HAVE
SOME SEVERE WIND POTENTIAL. OTHERWISE...WARM CLOUD DEPTHS UPWARDS OF
3000-3500 METERS WILL RESULT IN HEAVY RAIN AS THE MAIN CONCERN. HAVE
NOT ISSUED ANY FLASH FLOOD WATCH GIVEN ANTECEDENT DRY
CONDITIONS...HOWEVER...LOCALIZED FLOOD ADVISORIES OR WARNINGS MAY
BE NEEDED...ESPECIALLY IN URBAN AREAS WHICH CANNOT HANDLE
HIGHER RAINFALL RATES.

THE CONVECTION AROUND TODAY MAKES FOR A TRICKY HIGH TEMPERATURE
FORECAST. 925MB TEMPS CLIMBING TO 19-22C ON AN INCREASING SOUTHWEST
WIND COULD ALLOW FOR HIGHS OF 80-85 UNDER THE FULL SUN.
HOWEVER...HAVE TO HOLD THESE BACK AS MUCH AS 5 DEGREES OR SO TO
ACCOUNT FOR CONVECTION. WARMEST READINGS ARE LIKELY IN THE SOUTHEAST
END WITH THE LONGEST DRY PERIOD EXPECTED. LOWS TONIGHT EXPECTED ON
THE MILD SIDE AGAIN WITH THE COLD FRONTAL PASSAGE MAKING THE BIGGER
IMPACT TO LOWERING TEMPERATURES.

WITH THE PRECIPITATION ENDING DURING THE NIGHT TIME HOURS...FOG
POTENTIAL NEEDS TO BE CONSIDERED. HOWEVER...IT APPEARS THERE SHOULD
BE A DECENT WEST TO NORTHWEST BREEZE IN THE WAKE OF THE COLD FRONTAL
PASSAGE TO KEEP THE AIR MIXED...PREVENTING FOG FORMATION.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 324 AM CDT MON AUG 18 2014

TUESDAY INTO TUESDAY NIGHT...MODELS TAKE THEIR SWEET TIME IN GETTING
THE UPPER TROUGH OUT OF THE REGION. HOWEVER...IT DOES LOOK TO GET A
DECENT PUSH EAST LATE TUESDAY NIGHT...RESPONDING TO UPPER RIDGING
BEING FORCED TO BUILD UP OVER THE DAKOTAS INTO MN. WHAT\S
INTERESTING DURING THIS TIME PERIOD IS SUGGESTIONS OF A SECONDARY
COLD FRONT DROPPING SOUTH THROUGH THE AREA DURING THE AFTERNOON AND
EVENING...CONNECTED WITH ANOTHER SHORTWAVE COMING THROUGH THE
TROUGH. HAVE MAINTAINED SOME PRECIPITATION CHANCES...HIGHEST OVER
NORTH CENTRAL WISCONSIN UNDER THE COOLER AIR ALOFT AND HIGHEST
PRECIPITABLE WATER. MUCH OF THE PRECIPITATION SHOULD END BY LATE
EVENING WITH LOSS OF DAYTIME HEATING AND UPPER TROUGH BEGINNING TO
PULL AWAY. IT SHOULD BE NOTED THE RAINFALL RATES ON TUESDAY DO NOT
LOOK NEARLY AS HIGH TODAY...A RESULT OF THE PRECIPITABLE WATER
VALUES ONLY IN THE 1-1.5 RANGE. LATE TUESDAY NIGHT...WE SHOULD GET A
SURFACE RIDGE OF HIGH PRESSURE TO BUILD INTO THE WESTERN 2/3 OF THE
REGION. SKIES SHOULD CLEAR AND WINDS WILL RELAX WITH THE RIDGE
COMING IN...SETTING UP CONDITIONS FAVORABLE FOR SOME FOG TO FORM.
DETAILS ON THE EXPANSE AND THICKNESS OF THE FOG WILL DEPEND EXACTLY
ON THE TIMING OF THE RIDGE COMING IN. DESPITE THE COLD FRONTAL
PASSAGE...925MB TEMPS ARE PROGGED PRETTY SIMILAR ON TUESDAY TO
TODAY. THE SOUTHERN FORECAST AREA SHOULD BE WARMEST GIVEN BETTER
MIXING POTENTIAL.

FOR WEDNESDAY INTO THURSDAY...MODELS BRING THAT UPPER RIDGING OVER
MN INTO THE FORECAST AREA. IT WOULD APPEAR ENOUGH SUBSIDENCE SHOULD
BE IN PLACE PRIOR TO THE RIDGE BUILDING IN TO YIELD A DRY DAY
WEDNESDAY. ADDITIONALLY...THE MAIN WARM FRONTAL BOUNDARY LOOKS TO BE
WELL TO THE SOUTH...ONLY NEAR THE MISSOURI/IOWA BORDER AT 00Z
THURSDAY. HOWEVER...THIS BOUNDARY LOOKS TO SURGE NORTHWARD TOWARDS
THE FORECAST AREA WEDNESDAY NIGHT...AND POSSIBLY COMPLETELY THROUGH
ON THURSDAY. A DECENT PUSH OF 850MB MOISTURE TRANSPORT INTO THE
BOUNDARY WILL INITIATE ELEVATED CONVECTION OVER THE SOUTHWEST
2/3 OF THE AREA. AGAIN HEAVY RAIN LOOKS TO BE A BIG CONCERN AS
PRECIPITABLE WATER CLIMBS BACK UP TOWARDS 2 INCHES...ALONG WITH A
FEED OF INSTABILITY INTO THE CONVECTION FROM THE LOW LEVEL JET...AND
POTENTIAL TO BE IN THE RIGHT ENTRANCE REGION OF A JET STREAK OVER
LOWER MICHIGAN. RIGHT NOW IT APPEARS THE BOUNDARY SHOULD CONTINUE TO
LIFT NORTHWARD...HELPING TO PREVENT A WIDER FLASH FLOOD THREAT...BUT
NEEDS TO BE WATCHED CLOSELY. ADDITIONALLY...CANNOT RULE OUT SOME
SEVERE WIND POTENTIAL FROM THE CONVECTION. CONVECTION SHOULD
DIMINISH LATE THURSDAY MORNING THROUGH THE AFTERNOON HOURS WITH THE
WEAKENING OF THE LOW LEVEL JET...AND AS CAPPING COMES IN ALOFT.
TEMPERATURES AFTER HOVERING IN THE MID 70S TO LOW 80S THROUGH
WEDNESDAY COULD MAKE A MAJOR BOOST ON THURSDAY. THERE IS POTENTIAL
ACCORDING TO THE 18.00Z ECMWF FOR LOCATIONS ALONG/WEST OF THE MS
RIVER TO GET CLOSE TO 90...ALL DEPENDING ON SUN AND WARM FRONTAL
BOUNDARY TRACK.

FOR THURSDAY NIGHT THROUGH THE WEEKEND...THE 500MB PATTERN FEATURES
UPPER RIDGING TO BEGIN THE PERIOD OVER THE AREA WHILE TROUGHING
EXISTS ACROSS THE PACIFIC NORTHWEST. MODELS ARE IN BETTER AGREEMENT
TODAY THAN YESTERDAY HANDLING THIS TROUGH...AND IT APPEARS SOME
OF THIS TROUGH WILL PUSH EAST INTO THE WEEKEND AND HELP SHIFT THE
RIDGE EASTWARD. THIS TRANSLATES INTO A STORM SYSTEM TO AFFECT THE
REGION FOR FRIDAY THROUGH THE WEEKEND. THE ASSOCIATED WARM FRONT
LOOKS TO LIFT INTO THE REGION ON FRIDAY...WHICH MAY OR MAY NOT
CONVECT DEPENDING ON CAPPING. A COLD FRONTAL PASSAGE COULD OCCUR ON
SATURDAY...FOLLOWED BY A LOW RIDING UP ALONG THE FRONT ON SUNDAY.
CONVECTION IS EASILY POSSIBLE ON BOTH OF THESE FEATURES.
THEREFORE...CHANCES OF SHOWERS AND THUNDERSTORMS LITTER MUCH OF THE
EXTENDED. PRIOR TO THE COLD FRONTAL PASSAGE...925MB TEMPS LOOK TO
RANGE FROM 22-26C...SUPPORTIVE OF 80S TO POSSIBLY 90...DEPENDING ON
AMOUNT OF SUN. AIRMASS APPEARS HUMID TOO. COOLER AIR THEN FILTERS
IN FOR SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 627 AM CDT MON AUG 18 2014

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THE TAF SITES
FROM LATE THIS MORNING INTO THE AFTERNOON HOURS. IFR CONDITIONS
ARE POSSIBLE IN THE HEAVIER ACTIVITY THIS AFTERNOON. HAVE TRIED TO
TIME THE PERIODS OF HIGHEST CONFIDENCE FOR THE THUNDERSTORM
ACTIVITY AT THE TAF SITES BUT GIVEN THE UNSTABLE AIRMASS OVER THE
REGION AND THE BROAD FORCING MOVING IN...THE THUNDERSTORMS WILL
LIKELY BECOME WIDESPREAD AND TIMING THE STORMS THROUGH THE TAF
SITES WILL BE CHALLENGING ESPECIALLY LATE THIS AFTERNOON INTO THIS
EVENING. CONDITIONS SHOULD GRADUALLY IMPROVE TO VFR LATE THIS
EVENING INTO THE OVERNIGHT HOURS. FORECAST GUIDANCE IS HINTING AT
SOME FOG TONIGHT BUT LOOKING AT THE FORECAST SOUNDINGS...THE
WEST/NORTHWEST FLOW JUST ABOVE THE SURFACE SHOULD PROMOTE ENOUGH
MIXING TO LIMIT FOG DEVELOPMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...WETENKAMP
Hazardous weather outlook, Aug 18, 3:15 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON AUG 18 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
415 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...
DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST
WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN
ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING
THE MAIN HAZARD.

AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING
VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE
WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.
HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY
FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Aug 18, 1:29 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 AM CDT MON AUG 18 2014

IAZ008-180815-
MITCHELL-
229 AM CDT MON AUG 18 2014

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL OVER MITCHELL COUNTY...

AT 222 AM CDT...RADAR SHOWED THUNDERSTORMS PRODUCING HEAVY RAINFALL
OVER MITCHELL COUNTY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
THROUGH 330 AM WHICH COULD LEAD TO PONDING OF WATER AND POSSIBLY
LOCALIZED FLOODING.

WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSAGE...ST. ANSGAR...RICEVILLE...LYLE...STACYVILLE...MITCHELL...
MCINTIRE...CARPENTER...BAILEY...AND TOETERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4349 9303 4350 9299 4350 9256 4323 9255
      4324 9302
TIME...MOT...LOC 0722Z 272DEG 14KT 4332 9280

WETENKAMP
Local storm report, Aug 18, 1:49 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 AM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HEAVY RAIN       ST. ANSGAR              43.38N 92.92W
08/18/2014  M1.85 INCH       MITCHELL           IA   TRAINED SPOTTER

            RAINFALL SINCE 130 AM. DITCHES FULL OF WATER.

&&

WETENKAMP
Special weather statement, Aug 18, 2:14 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 AM CDT MON AUG 18 2014

IAZ008-180900-
MITCHELL-
314 AM CDT MON AUG 18 2014

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL OVER MITCHELL COUNTY...

AT 307 AM CDT...RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL
ACROSS MITCHELL COUNTY. STORM SPOTTERS IN ST. ANSGAR REPORTED 1.85
INCHES OF RAIN IN ONE HOUR. THIS HEAVY RAINFALL WILL CAUSE PONDING
OF WATER AND POSSIBLY LOCALIZED FLOODING. SMALL STREAMS WILL ALSO
SEE RISES AND MINOR FLOODING IS POSSIBLE...ESPECIALLY ALONG WILLOW
CREEK SOUTHWEST OF ST. ANSGAR. THE HEAVY RAINFALL WILL TAPER OFF
THROUGH 4 AM.

LOCATIONS IMPACTED INCLUDE...
OSAGE...ST. ANSGAR...RICEVILLE...STACYVILLE...MITCHELL...CARPENTER...
ORCHARD...AND TOETERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4346 9302 4342 9255 4321 9255 4321 9302
TIME...MOT...LOC 0807Z 264DEG 17KT 4325 9258

WETENKAMP

The radar

The La Crosse radar (KARX), 50 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Trempealeau

When
August 18, 6:38 AM CST
Where
Trempealeau County, 4.39 mi NNW of Iduna
Deaths
0 direct, 3 indirect
Injuries
0 direct, 2 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
44.255, -91.366

Three people were killed in a two car crash that occurred in heavy rain from a thunderstorm. Two other people suffered injuries in the crash. The accident occurred on State Highway 95 east of Arcadia.

Hail, Juneau

When
August 18, 8:40 PM CST
Where
Juneau County, 0.5 mi E of South Necedah
Measured
1 in hail
Reported by
Public
Coordinates
44.020, -90.070

Quarter sized hail fell in Necedah.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Trempealeau2014-08-1857FemaleVehicle/Towed TrailerIndirect
Heavy Rain, Trempealeau2014-08-1834MaleVehicle/Towed TrailerIndirect
Heavy Rain, Trempealeau2014-08-1814MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536655, 535218.